How to Manage Methadone Withdrawal Symptoms

How to Manage Methadone Withdrawal SymptomsMethadone is an opioid used to treat pain and sometimes opioid addiction. Much like buprenorphine, methadone is considered among the weakest of opioids, so users addicted to stronger opioids like heroin will sometimes taper off doses of one drug and then switch to methadone to ease withdrawal symptoms. However, methadone itself can be addictive, especially if used recreationally, and it has its own set of withdrawal symptoms that can be quite unpleasant.

Methadone Withdrawal Symptoms

Withdrawal from methadone can last for several weeks. Because methadone addiction usually involves both a physical dependency and a psychological addiction, the withdrawal symptoms can affect both the body and the mind. The physical withdrawal symptoms of methadone can include:

  • nausea and vomiting
  • digestive problems including diarrhea
  • cold-like symptoms including fever, sneezing, runny nose, achiness, sweating, and chills
  • tremors
  • elevated heart rate
  • trouble breathing

In addition to the physical symptoms of methadone withdrawal, certain psychological side-effects can be present while quitting the drug. These can include:

  • depression
  • suicidal thoughts
  • trouble sleeping
  • hallucinations of the eyes, ears, or nose
  • spontaneous orgasm
  • decreased sex drive
  • anxiety or panic
  • paranoia
  • agitation
  • drug cravings

Methadone withdrawal symptoms are typically less severe than those of heroin or other opioids, but they also usually last much longer.

How to Treat Methadone Addiction Effectively

Stopping methadone use cold turkey is not recommended, especially for users taking high doses. Sudden cessation of methadone use causes withdrawal symptoms to worsen significantly, and the risks of suicidal tendencies and depression are much more likely to occur.

Quitting methadone is usually done by tapering doses. This is extremely difficult to do without the help of a doctor or other health professional. Under the care of a doctor or rehabilitation facility, a methadone user’s dose will be gradually lowered at a rate the patient’s body can handle. Trying to taper off methadone doses without help could worsen withdrawal symptoms or needlessly prolong addiction.

Besides help tapering doses, doctors and rehab facilities can provide relief when it comes to withdrawal symptoms. Hospitals and rehab clinics will have the most effective medicines on hand to treat individual symptoms. Often they will also be able to predict which symptoms might occur and avoid them altogether with preventative medicine. Treating these symptoms without assistance is significantly less effective than with professional help.

Seeking help from a rehabilitation facility is also recommended because of the near-constant accountability such a place offers. Most rehab centers work hard to fill patients’ free time to help keep their minds off of addiction and withdrawal.

Methadone Addiction Help

If you are addicted to methadone, please know that we are here to help. Call our toll-free number any time of day for information and support. Please call today.